South Dakota, 2009

High Wind in South Dakota, September 27, 2009

September 27, 2009 · NWS UNR · 9 events in 9 counties and zones

A tight pressure gradient behind a cold front produced strong northwesterly winds across the plains of northwestern and west central South Dakota. Sustained winds of 30 to 50 mph and gusts to 65 mph developed during the morning and continued into the afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient behind a cold front produced strong northwesterly winds across the plains of northwestern and west central South Dakota. Sustained winds of 30 to 50 mph and gusts to 65 mph developed during the morning and continued into the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 27, 1:10 AM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Sep 27, 1:10 AM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 AM MDT SUN SEP 27 2009

.DISCUSSION...AT 08Z SFC MAP SHOWS CDFNT NOW MVG THRU MONTANA
AND SHOULD PUSH INTO NWRN SD IN NEXT FEW HOURS. ALOFT...NW
FLOW CONTS ACRS THE REGION WITH S/W MVG INTO NERN MONTANA.
SKIES ARE CLEAR ACRS THE REGION WITH TEMPS IN THE 50S TO ARD
60.

TODAY...CDFNT WILL PUSH ACRS REGION. STG CAA WILL COMBINE WITH
4-6MB/3HR PRESSURE RISES BEHIND FRONT AND 850MB WINDS INCREASING
TO 35-40 KTS WILL PRODUCE STG NW WINDS ACRS WRN SD PLAINS. WILL
GO WITH HWW ON PLAINS MAINLY FROM I-90 NORTH FOR WINDS 35-45 KTS
WITH GUSTS TO 60 MPH. WILL CONTINUE WIND ADVISORY ACRS SRN AND
SOUTH CENTRAL SD FOR WINDS OF 25-40 MPH WINDS WITH GUSTS TO 50
MPH. AIRMASS IS QUITE DRY SO EXPECT NO PCPN WITH FRONT.

TONIGHT...WINDS WILL DIMINISH QUICKLY THIS EVENING WITH CLEAR
SKIES AND COOL TEMPS. MOST AREAS WILL DROP INTO 30S...THOUGH
SOME 20S LIKELY IN HIGHER ELEVATIONS OF BLK HLS.

MONDAY...UPPER RIDGE WILL QUICKLY BUILD BACK INTO THE NRN PLAINS
WITH RETURN FLOW DEVELOPING ACROSS AREA. THERE WILL BE PLENTY OF
SUNSHINE WITH HIGHS IN MID 60S TO LOWER 70S.

MONDAY NITE...SKIES WILL BE MOSTLY CLEAR WITH SEASONAL TEMPS.

TUESDAY...SE RETURN FLOW WILL INCREASE WITH TEMPS INCREASING INTO
70S OVER ALL AREAS EXCEPT BLK HILLS WHERE HIGHS WILL BE AGAIN IN
60S. ANOTHER NICE DAY WITH PLENTY OF SUNSHINE.

TUESDAY NIGHT...UPPER RIDGE BEGINS TO MORE EAST AS UPPER FLOW
TURNS SW. SE WINDS WILL BEGIN TO TURN S-SW ACRS NERN WY AND FAR
WRN SD.

EXTENDED...DEEP UPPER LEVEL TROF WILL SLOWLY APPROACH THE AREA ON
WEDNESDAY INTO WEDNESDAY NIGHT. THIS WILL BRING A CHANCE FOR
PRECIPITATION...PARTICULARLY IN THE EVENING AS A COLD FRONT SLIDES
THROUGH. TEMPERATURES PROFILES WILL BE COLD ENOUGH TO POSSIBLY
RESULT IN SOME SNOW OVER THE BLACK HILLS AND NORTHEAST WYO. GUSTY
NORTHWEST WINDS INCREASE ON THURSDAY BRINGING COOLER TEMPERATURES
IN THE WAKE OF THE FRONT WITH CHANCES FOR PRECIPITATION CONTINUING
AS THE TROF CONTINUES ITS APPROACH. PRECIP WILL TAPER OFF FROM WEST
TO EAST THURSDAY NIGHT AND END BY FRIDAY AS THE TROF SLIDES TO THE
EAST.

&&

.AVIATION...GUSTY NORTHWEST WINDS ARE EXPECTED ACRS THE AREA TODAY
IN THE WAKE OF A PASSING COLD FRONT. THE STRONGEST WINDS WILL BE
OVER THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...WHERE
GUSTS OVER 50 KTS WILL BE POSSIBLE. THE WINDS WILL START TAPERING
OFF LATE THIS AFTERNOON.  OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM MDT /NOON CDT/ TO 6 PM MDT /7 PM
     CDT/SUNDAY FOR BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT SUNDAY FOR BUTTE-
     HARDING-PERKINS.

     HIGH WIND WARNING FROM 8 AM TO 6 PM MDT SUNDAY FOR CUSTER CO
     PLAINS-HAAKON-HERMOSA FOOT HILLS-NORTHERN FOOTHILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.

&&
Hazardous weather outlook, Sep 27, 4:39 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SUN SEP 27 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SUN SEP 27 2009

...HIGH WIND WARNING TODAY FOR THE CENTRAL AND NORTHWEST PLAINS OF
   WESTERN SOUTH DAKOTA...
...WIND ADVISORY OVER SOUTHERN AND SOUTH CENTRAL SOUTH DAKOTA THIS
   AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. STRONG
NORTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED
THIS MORNING THROUGH THIS AFTERNOON. WINDS WILL DIMINISH QUICKLY
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Harding

When
September 27, 8:00 AM MST to 3:00 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
September 27, 9:00 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
September 27, 10:00 AM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
September 27, 10:00 AM MST to 3:00 PM MST
Where
Ziebach forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
September 27, 10:00 AM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
September 27, 11:00 AM MST to 3:00 PM MST
Where
Rapid City forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
September 27, 1:00 PM MST to 3:00 PM MST
Where
Custer Co Plains forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Unknown
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
September 27, 1:00 PM MST to 4:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Haakon

When
September 27, 1:00 PM MST to 3:00 PM MST
Where
Haakon forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195646, 195647, 195648, 195649, 195656, 195650, 195651, 195653, 195654.